Texas, 2015

High Wind in Texas, February 11 to 12, 2015

February 11 to 12, 2015 · NWS MAF · 1 event in 1 county or zone

High winds resulted in Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds resulted in Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 11, 1:40 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 11, 1:40 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CST Wed Feb 11 2015

.DISCUSSION...

Currently, a cold front is pushing through the area with gusty north
to northeast winds.  High winds are expected in the Guadalupe
Mountains so a High Wind Warning is in effect there through
tonight.  Strong winds are expected in the Davis and Apache
Mountains as well as Van Horn and the Highway 54 Corridor so a Wind
Advisory is in effect there from this evening through tonight.  An
upper level trough is moving southward over New Mexico.  Increased
lift associated with this trough and the front will allow for rain
to develop beginning across southeast New Mexico and spreading south
and east into the evening hours. As the cold air pushes south, there
will likely be a rain/snow mix in the higher elevations of the
Davis/Apache Mountains beginning at 12z Thursday.  The rain may
change completely over to snow just before 15z in the higher
elevations as temperatures cool to just below freezing.  Soundings
indicate temperatures will warm to above freezing around 18z so
expect rain after that time.  Expect accumulations to be around an
inch in some locations with higher amounts possible.  Debated on
issuing a Winter Weather Advisory for this area but decided to hold
off for now due to temperatures not being below freezing for very
long.  The rain is expected to move out of the area by Thursday
evening.   High temperatures for Thursday will be below normal as
the surface high will be over the area. Models show this trough/low
being cut off from the upper flow and meandering toward the
southwest on Thursday.

An upper trough will be over the east coast and Great Lakes area on
Friday and upper ridging over the west conus with the cut off low
moving near the coast of Mexico.  Temperatures are expected to warm
up on Friday despite a wind shift to the northeast during the
afternoon hours.  Even further warming is expected on Saturday as a
surface trough develops across the area.  Moisture from the upper
low moves across the area on Sunday providing an increase in cloud
cover and an increased chance of rain.  Temperatures will cool to
near normal on Sunday.  The cut off low will move back toward the
east as an upper trough swings southeastward from the Pacific
Northwest.  This will cause the low to combine with the upper trough
and allow for rain chances into early next week.  Temperatures will
warm back up on Monday as elevated west winds with a nearby surface
trough contribute to downslope warming despite the precipitation and
cloud cover.  Lapse rates will be sufficient for thunderstorms to
develop Monday afternoon.  The upper trough will begin to move over
the region on Tuesday with a cold front moving into the area
sometime Tuesday as well.  Went cooler than model guidance since 850
mb temperatures were on the cool side.  Precipitation chances will
continue across the area on Tuesday due to the front and trough.
Temperatures Tuesday night will be well below freezing so
precipitation will likely be in the form of snow.  Models show the
precipitation moving out of the area by Wednesday with below normal
temperatures expected for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 34  51  33  65  /  20  10   0   0
BIG SPRING TX              35  52  33  66  /  20  10   0   0
CARLSBAD NM                34  52  32  66  /  40  10   0   0
DRYDEN TX                  46  57  40  64  /  40  50   0   0
FORT STOCKTON TX           37  47  36  65  /  30  60   0   0
GUADALUPE PASS TX          31  47  32  61  /  50  10   0   0
HOBBS NM                   32  51  31  65  /  30  10   0   0
MARFA TX                   35  44  26  60  /  70  70   0   0
MIDLAND INTL AIRPORT TX    36  51  33  66  /  20  10   0   0
ODESSA TX                  36  51  33  65  /  30  10   0   0
WINK TX                    37  50  34  66  /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 5 AM MST Thursday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING until 5 AM MST Thursday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     WIND ADVISORY from 6 PM this evening to 6 AM CST Thursday FOR
     THE FOLLOWING ZONES... Davis/Apache Mountains Area...Marfa
     Plateau...Van Horn and Highway 54 Corridor.

&&

67/80
Hazardous weather outlook, Feb 11, 1:24 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CST WED FEB 11 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CST WED FEB 11 2015 /124 PM MST WED FEB 11 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHEAST WINDS OF 35 TO 50 MPH SUSTAINED WILL AFFECT GUADALUPE PASS
THIS AFTERNOON AND TONIGHT.  A HIGH WIND WARNING REMAINS IN AFFECT
FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS.

NORTHEASTERLY WINDS OF 25 TO 35 MPH WILL AFFECT THE VAN HORN/HIGHWAY
54 CORRIDOR AND MARFA PLATEAU TONIGHT.  A WIND ADVISORY IS IN EFFECT
FOR THESE AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN IS EXPECTED TO CHANGEOVER TO SNOW ON THURSDAY MORNING IN THE
DAVIS AND CHINATI MOUNTAINS, AND OVER THE MARFA PLATEAU.  AROUND AN
INCH OF SNOWFALL IS EXPECTED IN THESE AREAS THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Feb 11, 1:45 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST WED FEB 11 2015

TXZ074-080-121030-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
INCLUDING THE CITIES OF...ALPINE...FORT DAVIS...MARFA
245 PM CST WED FEB 11 2015

...SNOW POSSIBLE OVER SOUTHWEST TEXAS THURSDAY MORNING...

COLD AIR WILL CONTINUE TO FILTER SOUTHWARD INTO THE REGION BEHIND A
COLD FRONT WHICH WILL MOVE ACROSS THE RIO GRANDE RIVER EARLY THIS
EVENING.  MEANWHILE, AN UPPER LEVEL STORM SYSTEM WILL DROP SOUTHWARD
FROM NEW MEXICO INTO NORTHERN MEXICO OVERNIGHT.  IT APPEARS
TEMPERATURES THROUGH THE ATMOSPHERE WILL BECOME COLD ENOUGH FOR
PRECIPITATION TO CHANGE TO SNOW IN THE HIGHER ELEVATIONS OF THE
DAVIS AND CHINATI MOUNTAINS, AND OVER THE MARFA PLATEAU.  SURFACE
TEMPERATURES WILL DROP TO NEAR FREEZING THURSDAY MORNING, SO AROUND
AN INCH OF SNOW ACCUMULATION IS EXPECTED IN THESE AREAS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 11, 2:51 PM MST to February 12, 6:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
ASOS

An extensive period of sustained northeast winds of 40 to 48 mph occurred through Guadalupe Pass behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554195.